Article thumbnail
Location of Repository

A case of systemic pseudo-pseudoxanthoma elasticum with diverse symptomatology caused by long-term penicillamine use.

By A P Coatesworth, S J Darnton, R M Green, R M Cayton and G N Antonakopoulos

Abstract

A 47 year old man presented with a two year history of increasing cervical dysphagia, dyspnoea, and cutaneous signs. He had been diagnosed 27 years previously with Wilson's disease and was treated with penicillamine (1.5 g daily). Systemic abnormality of elastic fibres was confirmed by light and electron microscopy following biopsy of skin, lung, oesophageal muscle, gum, pharyngeal tissue, and cervical connective tissue. Dysphagia was relieved by cricopharyngeal myotomy. Substitution of trientene dihydrochloride for penicillamine relieved cutaneous and systemic manifestations. This is possibly the first case demonstrating an association between prolonged penicillamine use and biopsy proved systemic pseudo-pseudoxanthoma elasticum. The presenting symptoms may have resulted from the abnormal numbers and properties of elastic fibres, and the changes were caused by penicillamine use, rather than by idiopathic, inherited pseudoxanthoma elasticum

Topics: Research Article
Year: 1998
DOI identifier: 10.1136/jcp.51.2.169
OAI identifier: oai:pubmedcentral.nih.gov:500517
Provided by: PubMed Central
Sorry, our data provider has not provided any external links therefore we are unable to provide a link to the full text.

Suggested articles


To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.